Alert archive / California / Frost Advisories in 2023
Frost Advisory 2, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at Mar 17, 2023, 2:04 PM PDT for Lake County, Mendocino County, California. It took effect at Mar 18, 2023, 12:00 AM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2023, 2:04 PM PDT (21:04 UTC)
- In effect from
- Mar 18, 2023, 12:00 AM PDT
- Expired
- Mar 18, 2023, 9:00 AM PDT
- In force
- 9 hr
- Issued by
- NWS Eureka, CA
Counties Lake County, CA, Mendocino County, CA
The radar
The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
249 WWUS76 KEKA 172104 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 204 PM PDT Fri Mar 17 2023 CAZ110-111-114-181600- /O.NEW.KEKA.FR.Y.0002.230318T0700Z-230318T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 204 PM PDT Fri Mar 17 2023 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM SATURDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Northwestern Mendocino Interior, Northeastern Mendocino Interior, and Northern Lake County. * WHEN...From midnight tonight to 9 AM Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. $$
2 follow-up statements
792 WWUS76 KEKA 180919 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 219 AM PDT Sat Mar 18 2023 CAZ110-111-114-181600- /O.CON.KEKA.FR.Y.0002.000000T0000Z-230318T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 219 AM PDT Sat Mar 18 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake Counties. * WHEN...Until 9 AM PDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
022 WWUS76 KEKA 181602 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 902 AM PDT Sat Mar 18 2023 CAZ110-111-114-181715- /O.EXP.KEKA.FR.Y.0002.000000T0000Z-230318T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 902 AM PDT Sat Mar 18 2023 ...FROST ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 17, 3:28 AM PDT, 10 hours 36 minutes earlier.
Area forecast discussion, Mar 17, 3:28 AM PDT, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
328 AM PDT Fri Mar 17 2023
.SYNOPSIS...Dry seasonable conditions will occur today through
Saturday afternoon. A return to wet weather is then expected
Saturday night through much of next week.
&&
.DISCUSSION...Midlevel shortwave ridging occurring over the West
Coast continues to promote widespread cloud-free conditions over
NRN CA, with the exception of localized patches of stratus
occurring within river valleys and along coastal areas. Interior
valleys located outside of stratus were experiencing low
temperatures in the mid 20s to mid 30s, with areas of frost and
freezing conditions supporting cold-weather headlines in portions
of Mendocino and Lake Counties. Otherwise, after sunrise, high
clouds are forecast to spread east across the region as the
previously mentioned ridge exits the region and a weak upper wave
enters from the west. Beyond Friday...additional mainly weak
passing waves are forecast to occur through the weekend, with one
on Saturday night aiding in the development of widespread light
rainfall.
A progressive quasi-zonal upper flow regime will continue beyond
the weekend and through much of next week. Within that flow
regime, a large upper trough is forecast to deepen into a closed
low in the vicinity of coastal NRN/CNTRL CA during Tuesday, and
then move onshore across the Bay Area Tuesday night. Due to the
primarily southern storm track, heavy rainfall and gusty winds
will be most probable south of the EKA CWA. That upper trough is
forecast to linger over the region through Wednesday and aid in
additional showery weather. Midlevel temperatures are also
forecast to cool sufficiently during that period for snow levels
lowering to 2000-3000 ft MSL, which will aid in light to moderate
accumulations across interior mountains/passes. After Wednesday,
another cold upper trough is forecast to dig across the NERN PAC
Thursday and Friday, which would favor another round of low
elevation rainfall and mid/upper elevation snowfall.
Garner
&&
.AVIATION...A brief period of IFR conditions continue to be
possible at the coastal terminals early this morning. Confidence
remains low on the timing and details, as it will result from
pulses of stratus should it form. Low clouds and fog have formed
again over select interior valleys overnight, and these should mix
out after daybreak. Otherwise, VFR conditions are expected to
prevail today. Another brief period of coastal stratus is possible
this evening, although southerlies are forecast to develop aloft
after midnight, which should scour out coastal stratus should it
form.
&&
.MARINE...A few weak frontal boundaries will promote light to
moderate winds across the coastal waters over the next few days.
The wind direction will vary today, then generally south winds
will develop on Saturday and increase slightly late in the
weekend. The sea state will remain low with a mix of northwest and
southwest swell systems impacting the waters. Both winds and seas
are predicted to remain below small craft advisory criteria
through the weekend with only a 20-30% chance of gusts greater
than 20 kt possible on Sunday morning near Cape Mendo. Marine
conditions could deteriorate early next week as a more robust
trough impacts the region. However, this weather system looks like
it will be focused south of our area so there is uncertainty in
the wind strength across northwest California waters.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Freeze Warning until 9 AM PDT this morning for CAZ110-111-
114.
Frost Advisory until 9 AM PDT this morning for CAZ113-115.
NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Mar 17, 12:42 PM PDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 1242 PM PDT Fri Mar 17 2023 CAZ101>115-181945- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake-Southern Lake- 1242 PM PDT Fri Mar 17 2023 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 9:37 PM PDT | Frost Advisory | EKA | Mendocino | 11 hr |
| Mar 16, 9:37 PM PDT | Freeze Warning | EKA | Lake, Mendocino | 11 hr |
Nearby
Frost Advisories in California, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.